Nebraska, 2024

Tornado and Hail in Nebraska, July 16, 2024

July 16, 2024 · NWS LBF · 17 events in 5 counties and zones

A broken line of thunderstorms developed from northwestern Garden into northeastern Cherry county during the mid afternoon hours of July 16th. As this activity tracked to the southeast, portions of the line became severe, generally south of a line from Logan county, northeast to Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A broken line of thunderstorms developed from northwestern Garden into northeastern Cherry county during the mid afternoon hours of July 16th. As this activity tracked to the southeast, portions of the line became severe, generally south of a line from Logan county, northeast to Brown County. Large hail up to 2 inches in diameter, along with wind gusts to 60 MPH were reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 2:26 PM CST, 59 minutes earlier. Its key messages:

  • * A slight risk (risk level 2 of 5) of severe thunderstorms is possible this afternoon and evening across the Sandhills, north central Nebraska, and portions of southwest Nebraska. Strong winds and an isolated tornado will be the main threat. * A marginal risk (risk level 1 of 5) of severe thunderstorms are possible on Wednesday and Thursday across much of the Panhandle with strong winds and hail being the main threats. * Cooler temperatures settle in on Wednesday lasting through next weekend as highs fall back into the upper 70s to upper 80s. * Near daily rain and thunderstorms are expected Friday and through the weekend, although, the severe threat remains uncertain.
Area forecast discussion, Jul 16, 2:26 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
326 PM CDT Tue Jul 16 2024

.KEY MESSAGES...

* A slight risk (risk level 2 of 5) of severe thunderstorms is
  possible this afternoon and evening across the Sandhills, north
  central Nebraska, and portions of southwest Nebraska. Strong winds
  and an isolated tornado will be the main threat.

* A marginal risk (risk level 1 of 5) of severe thunderstorms are
  possible on Wednesday and Thursday across much of the Panhandle
  with strong winds and hail being the main threats.

* Cooler temperatures settle in on Wednesday lasting through next
  weekend as highs fall back into the upper 70s to upper 80s.

* Near daily rain and thunderstorms are expected Friday and through
  the weekend, although, the severe threat remains uncertain.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 324 PM CDT Tue Jul 16 2024

The main concern through Wednesday will be the severe thunderstorm
chances both this afternoon and evening and again Wednesday evening.
This afternoon and evening has the greatest potential to see severe
storms as storms initiate along a cold front. Current radar shows
some weak to moderate convection already developing across the
Sandhills and into portions of south central Nebraska. With plenty
of instability (CAPE values over 1500 J/kg and lapse rates above 7
C/km) across the Sandhills and portions of north central Nebraska,
storms will have the potential to become severe as they continue to
develop over the next few hours. With 0-6km bulk shear over 40 knots
as well, storms will likely start off as supercellular in nature
before quickly congealing into more of a line as they move southeast
and eventually weaken as they encounter more stable air. At this
time, some small hail is possible initially along with an isolated
tornado threat. The main threat though will be strong wind gusts up
to 65 mph. Thunderstorms will diminish or move out of our area by 10
pm CT with only some lingering light showers through Midnight.

With plenty of low level moisture still around combined with light
winds, there will be a threat for some light fog by sunrise
Wednesday morning, or at the very least low stratus. While not
expecting widespread dense fog, some areas could briefly see patchy
dense fog especially along river valleys and low lying areas. Will
continue to monitor this overnight and some short-fused headlines
may be needed.

Wednesday will be quieter, although there is still a marginal risk
of severe thunderstorms across the Panhandle (west of Highway 61)
during the evening. Lingering low level moisture combined with
upslope flow and diurnal heating will provide the support for storm
initiation. The main threats will mainly be strong winds, although,
some small hail may also be possible in some of the more organized
thunderstorms.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 324 PM CDT Tue Jul 16 2024

A marginal risk of severe thunderstorms is expected again on
Thursday afternoon and evening across the Panhandle. Storms will
initiate across the High Plains and push eastward by late afternoon
and evening. While overall instability is not too impressive, a
narrow ribbon of higher instability and increased moisture advection
combined with diurnal heating will result in an environment
favorable for convection. If storms can tap into this area of better
support, they will have the potential to become severe. Strong winds
and heavy rainfall will be the main threat before storms move east
into a more stable environment.

Additional rain and thunderstorm chances continue through the
weekend and into early next week as several disturbances affects the
area. Near daily thunderstorm chances are possible, however, the
severe risk remains uncertain a this time.

In addition to increased rain chances into the beginning of next
week, cooler temperatures will continue across the region. Latest
model trends suggest 850 mb temperatures in the 14 to 20 C range
which will result in highs in the upper 70s to upper 80s through
next Monday with lows in the mid to upper 50s. These temperatures
will be 5 to 10 degrees below normals for this time of year (low 90s
for highs, low 60s for lows). Looking ahead, warm air advection
towards the middle to end of next week should return temperatures
back to near normal for the end of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1234 PM CDT Tue Jul 16 2024

Scattered thunderstorms are possible this afternoon and this
evening, mainly affecting areas east of highway 83. Storm
activity, could begin in the north around 21z and move south
exiting scntl Nebraska around 05z this evening. Isolated
thunderstorms are possible west of highway 83 during the same
time frame.

The next flight concern is the potential for MVFR/IFR ceilings
between 09z and 15z Wednesday morning. Confidence in this
occurring is low to medium. The forecast, supported by the some
models but not all, wages hefty moisture will remain in place
and form the low ceilings. Flight conditions will improve
Wednesday morning with VFR/areas of MVFR ceilings developing by
16z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...CDC
Hazardous weather outlook, Jul 16, 1:29 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
229 PM CDT Tue Jul 16 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-171930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
229 PM CDT Tue Jul 16 2024 /129 PM MDT Tue Jul 16 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across north central Nebraska. Isolated severe storms are
possible elsewhere. Large hail and damaging winds are the main
severe threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms are possible late Wednesday afternoon
and evening affecting areas west of a line from Hay Springs to
Paxton and Wauneta. Damaging winds are the main severe threat.

Isolated severe thunderstorms are possible late Thursday afternoon
and evening, generally west of highway 83. The primary hazard is
damaging wind gusts.

Thunderstorm chances will continue Friday through Monday across the
area. At this time the severe threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 16, 2:33 PM CST, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
333 PM CDT Tue Jul 16 2024

NEZ006-008-162100-
Brown NE-Keya Paha NE-
333 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BROWN AND
SOUTHWESTERN KEYA PAHA COUNTIES THROUGH 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 19 miles west of Springview, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North River Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4272 10017 4284 10019 4278 9992 4262 9998
TIME...MOT...LOC 2032Z 302DEG 18KT 4279 10013

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 16, 3:12 PM CST, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
412 PM CDT Tue Jul 16 2024

NEZ025-036-037-162200-
McPherson NE-Thomas NE-Logan NE-
412 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN...
NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES THROUGH 500
PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Thedford, moving south at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ringgold, Highway 83 crossing The Dismal River, Tarboz Lake, and
Shanklin Bluff.

This includes the following highways...
 Highway 2 between mile markers 203 and 208.
 Highway 92 between mile markers 214 and 220.
 Highway 83 between mile markers 114 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4196 10084 4201 10063 4151 10038 4146 10078
TIME...MOT...LOC 2111Z 344DEG 29KT 4192 10072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

The radar

The North Platte radar (KLNX), 81 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Brown

When
July 16, 3:25 PM CST
Where
Brown County, 2.46 mi SW of (Anw)ainsworth Muni
Measured
1.25 in hail
Reported by
Public
Coordinates
42.560, -100.020

Hail, Brown

When
July 16, 3:32 PM CST to 3:42 PM CST
Where
Brown County, 4.86 mi SSE of Johnstown
Measured
2 in hail
Reported by
Public
Coordinates
42.510, -100.020

Hail lasted for 10 minutes at this location.

Thunderstorm Wind, Logan

When
July 16, 3:55 PM CST
Where
Logan County, 14.11 mi NNW of Stapleton
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.670, -100.620

Measured on a home weather station.

Hail, Logan

When
July 16, 3:55 PM CST
Where
Logan County, 14.11 mi NNW of Stapleton
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -100.620

Public reported 60 MPH wind gusts along with quarter sized hail.

Thunderstorm Wind, Logan

When
July 16, 4:08 PM CST
Where
Logan County, Stapleton
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.480, -100.520

Thunderstorm Wind, Logan

When
July 16, 4:15 PM CST
Where
Logan County, 1.55 mi W of Stapleton
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
41.480, -100.550

Fire department reports powerlines down, broken windows, and trees down west of Stapleton. Winds estimated at 70 to 80 MPH.

Thunderstorm Wind, Brown

When
July 16, 4:25 PM CST
Where
Brown County, 26.97 mi S of Ainsworth
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.160, -99.870

Hail, Brown

When
July 16, 4:25 PM CST
Where
Brown County, 26.97 mi S of Ainsworth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.160, -99.870

Thunderstorm Wind, Blaine

When
July 16, 4:50 PM CST
Where
Blaine County, 5.7 mi W of Brewster
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
41.940, -99.980

Emergency management reports a cattle truck blown over on highway 91 along with a transformer pole broke off. Time estimated from radar.

Hail, Lincoln

When
July 16, 5:18 PM CST
Where
Lincoln County, 1.04 mi E of Maxwell
Measured
1.25 in hail
Reported by
Public
Coordinates
41.080, -100.510

Hail, Lincoln

When
July 16, 5:18 PM CST
Where
Lincoln County, Maxwell
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -100.530

Quarter sized hail covering the ground at this location.

Hail, Custer

When
July 16, 5:25 PM CST
Where
Custer County, 0.86 mi NW of Gates
Measured
1.25 in hail
Reported by
Public
Coordinates
41.640, -99.640

Report via social media.

Hail, Custer

When
July 16, 5:25 PM CST
Where
Custer County, 5.08 mi SSW of Milburn
Measured
1 in hail
Reported by
Public
Coordinates
41.650, -99.760

Hail, Custer

When
July 16, 5:40 PM CST
Where
Custer County, 2.81 mi N of Anselmo
Measured
1.75 in hail
Reported by
Public
Coordinates
41.660, -99.860

Tornado, Custer

When
July 16, 5:54 PM CST
Where
Custer County, 1.31 mi W of Broken Bow
Rating
EF1
Path length
0.01 mi
Path width
10 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.403, -99.675

Tornado briefly touched down just northwest of the intersection of Ryno Road and Highway 2, west of Broken Bow. Surveillance video showed a brief tornado that picked up an 800 pound trailer and tossed it into a car. A large SUV was also lifted and moved 3 inches.

Thunderstorm Wind, Custer

When
July 16, 5:55 PM CST
Where
Custer County, 4.18 mi S of Merna
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.420, -99.780

Hail, Custer

When
July 16, 6:30 PM CST
Where
Custer County, 9.69 mi SSW of Berwyn
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197060, 1197066, 1197067, 1197068, 1197069, 1197073, 1197075, 1197076, 1197082, 1197083, 1197084, 1197086, 1197087, 1197089, 1197104, 1197105, 1197106.